Alert archive / California / Wind Advisories in 2019

Wind Advisory 1, NWS Phoenix, AZ

January 20, 2019Imperial County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Jan 20, 2019, 12:49 AM PST for Imperial County, San Bernardino County, California. It took effect at Jan 20, 2019, 11:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 12:49 AM PST (08:49 UTC)
In effect from
Jan 20, 2019, 11:00 PM PST
Expired
Jan 21, 2019, 1:00 PM PST
In force
14 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS75 KPSR 200849
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
149 AM MST Sun Jan 20 2019

CAZ562-202100-
/O.NEW.KPSR.WI.Y.0001.190121T0700Z-190121T2100Z/
Imperial County Southwest-
1249 AM PST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM PST
MONDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 PM this evening to 1 PM PST
Monday.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Wind increasing shortly after midnight, persisting into
  the afternoon hours on Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
593 
WWUS75 KPSR 202046
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
146 PM MST Sun Jan 20 2019

CAZ560-211100-
/O.EXA.KPSR.WI.Y.0001.190121T0700Z-190121T2100Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1246 PM PST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM PST
MONDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 PM this evening to 1 PM PST
Monday.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...Wind increasing shortly after midnight, persisting 
  into the early afternoon hours on Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-211100-
/O.CON.KPSR.WI.Y.0001.190121T0700Z-190121T2100Z/
Imperial County Southwest-
1246 PM PST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
1 PM PST MONDAY...

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* TIMING...Wind increasing shortly after midnight, persisting 
  into the early afternoon hours on Monday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
907 
WWUS75 KPSR 210847
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
147 AM MST Mon Jan 21 2019

CAZ562-212100-
/O.CON.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/
Imperial County Southwest-
1247 AM PST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* TIMING...Through the early afternoon today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-212100-
/O.CON.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1247 AM PST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through the the early afternoon hours today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
429 
WWUS75 KPSR 212055
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
155 PM MST Mon Jan 21 2019

CAZ562-212200-
/O.CAN.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/
Imperial County Southwest-
1255 PM PST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory.

Locally gusty winds up to 35 mph will continue, but should remain
below advisory thresholds for the remainder of the afternoon. 

$$

CAZ560-221200-
/O.EXP.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/
/O.NEW.KPSR.WI.Y.0002.190122T0600Z-190123T0100Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1255 PM PST Mon Jan 21 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM PST
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 PM this evening to 5 PM PST
Tuesday.

* WINDS...North 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through the the early afternoon hours today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-568-221200-
/O.NEW.KPSR.WI.Y.0002.190122T0600Z-190123T0100Z/
Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
1255 PM PST Mon Jan 21 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM PST
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 PM this evening to 5 PM PST
Tuesday.

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* TIMING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ569-221200-
/O.NEW.KPSR.WI.Y.0002.190122T1500Z-190123T0100Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
155 PM MST Mon Jan 21 2019 /1255 PM PST Mon Jan 21 2019/

...WIND ADVISORY IN EFFECT FROM 8 AM MST /7 AM PST/ TO 6 PM MST
/5 PM PST/ TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 8 AM MST /7 AM PST/ to 6 PM MST
/5 PM PST/ Tuesday.

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 20, 12:15 AM PST, 34 minutes earlier.

Area forecast discussion, Jan 20, 12:15 AM PST, 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
115 AM MST Sun Jan 20 2019

.SYNOPSIS...
A dry and relatively warmer weather pattern will continue today as
high pressure continues to build across the Intermountain West.
Early in the week, a dry cold front will bring cooler temperatures
and breezy to windy conditions. Lingering breeziness and cold nights
will continue through midweek with warmer daytime temperatures
expected by late in the week and into the weekend.

&&

.DISCUSSION...
At 1 am this morning, the upper ridge had shifted inland with the
500mb ridge axis approaching the western Arizona border. Dry
northwest flow aloft continued across the area, and there was a bit
of high cloud spreading through the ridge and into the state as seen
in the latest IR imagery. Surface dewpoints were up somewhat but
still on the low side, running mostly in the 30s over the lower
deserts. 500mb heights had climbed in excess of 582dm over the
southern deserts, allowing desert highs to reach into the low 70s
yesterday; Phoenix hit 71 degrees on Saturday. We can expect the
warmest day of the week today with highs rising into the mid 70s
over the warmest deserts as the ridge axis moves squarely into
central Arizona.

Operational runs of the GFS and ECMWF as well as GEFS ensemble
guidance continue to call for a rather strong, dry, progressive open
wave trof to push inland and dive southeastward into northern
Arizona on Monday, shunting the ridge down to the southeast and
ushering in cooler air to the deserts. Despite rather impressive QG
forcing, with good mid level Q convergence and UVV fields, moisture
will be so limited as to pretty much preclude any precipitation from
affecting our CWA. We may see a few light showers Monday night move
through southern Gila County but anything that develops would likely
stay east of Globe. Part of the reason for the dry nature of the
system is a somewhat overland trajectory coupled with lack of any
moisture tap. IVT forecasts continued to show no moisture transport
of any kind associated with this system for southern Arizona/far
southern California. POPs have stayed the same, barely exceeding 10
percent Monday night east of Globe. The system will usher in breezy
conditions Monday, as west/northwest winds increase over the lower
deserts. Winds may reach advisory levels over far southwest
Imperial County Monday night (typical with the passage of strong
systems such as this). Winds turn to the north later Monday night
and Tuesday and increase over the western deserts, especially areas
from the lower Colorado River valley westward into Joshua Tree
National Park. There will likely be a few areas out west that reach
wind advisory levels Tuesday, mainly higher peaks including portions
of Joshua Tree NP. It will also get even cooler Tuesday behind the
front with lower deserts falling into the low to mid 60s. Look for
Phoenix to see a high around 63 Tuesday, and this would be the
coolest day of the week.

For the latter portion of the week, Wednesday into the weekend, a
high amplitude ridge is forecast to set up just off the west coast,
keeping a dry relatively subsident northwest flow aloft in place
across the area. There will be occasional high clouds moving through
the flow but mostly we can expect mostly sunny days and clear
nights. Due to the ridge axis sitting off to our west, temperatures
will warm up with time but not get excessively warm - the warmest
lower Arizona deserts will likely stay in the 60s through Thursday
and finally edge into the lower 70s Friday and Saturday. The high in
Phoenix is expected to hit 70 Friday with little change on Saturday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

No aviation concerns expected through Sunday. Light winds will
continue, favoring diurnal directions. Although, a westerly wind
shift may not come until late-afternoon. The low to mid levels of
the atmosphere will remain dry, while high clouds continue to pass
over the area.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns expected through Sunday. Winds will remain
light overnight, favoring a westerly component at KIPL and north-
northwesterly at KBLH. Winds then become calm and variable after
sunrise Sunday and persist through the day. High clouds will
continue to pass over SE CA through the TAF period, becoming BKN to
OVC late in the period.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Dry conditions will persist as high pressure aloft temporarily
gives way to a dry system that drops southeast through the four
corners area Monday into Tuesday bringing increasing wind and
cooling to the area. High temperatures will dip below normal for
Tuesday and Wednesday before rising above seasonal normals late in
the week. Humidity readings will remain fairly stable dipping down
to between 15 to 25 percent each day. After the breezy to
localized windy conditions early in the week, winds will generally
be light beginning Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...CB
AVIATION...Benedict
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.